Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 120, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 20, 2005, 10:15 AM CDT for Douglas County, Pope County, Stevens County, Minnesota. It was in force for 60 min. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2005, 10:15 AM CDT (15:15 UTC)
- Expired
- Jun 20, 2005, 11:15 AM CDT
- In force
- 60 min
- Issued by
- NWS Twin Cities, MN
- Area
- Counties, with a storm outline in the text
Counties Douglas County, MN, Pope County, MN, Stevens County, MN
The radar
The Minneapolis radar (KMPX), 202 km from the middle of the area, began a volume at 15:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 10:25 AM CDT | TSTM WND DMG | Ashby, MN | 2 TREES DOWN AND NUMEROUS BRANCHES DOWN |
| Jun 20, 10:30 AM CDT | TSTM WND DMG | 4 Sw Evansville, MN | 4 INCH BRANCHES DOWN |
| Jun 20, 10:30 AM CDT | TSTM WND DMG | 4 Sw Evansville, MN | FOUR INCH DIAMETER BRANCHES DOWN. |
| Jun 20, 10:30 AM CDT | TSTM WND DMG | 6 Sw Evansville, MN | 4 INCH BRANCHES DOWN |
| Jun 20, 10:35 AM CDT | TSTM WND DMG | 6 Wsw Ottertail, MN | UPROOTED TREES NEAR OTTERTAIL LAKE |
| Jun 20, 10:39 AM CDT | FUNNEL CLOUD | 8 N Kensington, MN | REPORTED NEAR COUNTY ROADS 25 AND 56, BY COUNTY WORKER. |
| Jun 20, 10:45 AM CDT | FUNNEL CLOUD | 7 W Alexandria, MN | REPORTED NEAR COUNTY ROADS 114 AND 27. |
| Jun 20, 10:45 AM CDT | FUNNEL CLOUD | 7 W Alexandria, MN | REPORTED NEAR COUTNY ROADS 114 AND 27. |
| Jun 20, 11:05 AM CDT | TSTM WND DMG | 3 N Hancock, MN | FEW SHEDS DOWN. CHICKEN BARN DOWN. |
| Jun 20, 11:15 AM CDT | HAIL 0.75 | 5 E Cyrus, MN | HAILED ABOUT 5 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 3.3 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 93 J/kg
- Mixed-layer CIN
- -433 J/kg
- Mixed-layer LCL
- 1305 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KMPX 201516
SVRMPX
MNC041-121-149-201615-
/O.NEW.KMPX.SV.W.0120.050620T1515Z-050620T1615Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1015 AM CDT MON JUN 20 2005
THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DOUGLAS COUNTY IN WEST CENTRAL MINNESOTA
POPE COUNTY IN WEST CENTRAL MINNESOTA
STEVENS COUNTY IN WEST CENTRAL MINNESOTA
* UNTIL 1115 AM CDT
* AT 1011 AM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 37 MILES
NORTHWEST OF ALEXANDRIA TO 18 MILES WEST OF MORRIS...OR ALONG A
LINE EXTENDING FROM 15 MILES EAST OF FERGUS FALLS TO 18 MILES WEST
OF MORRIS...AND MOVING EAST AT 45 MPH.
* LOCATIONS IMPACTED INCLUDE...
MORRIS...
ALEXANDRIA...
GLENWOOD...
LAT...LON 4644 9577 4552 9640 4542 9579 4549 9537
4585 9527 4634 9513
$$
RJN1 follow-up statement
000
WWUS53 KMPX 201537
SVSMPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1034 AM CDT MON JUN 20 2005
MNC041-121-149-201615-
/O.CON.KMPX.SV.W.0120.000000T0000Z-050620T1615Z/
DOUGLAS MN-POPE MN-STEVENS MN-
1034 AM CDT MON JUN 20 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1115 AM CDT FOR
STEVENS...POPE AND DOUGLAS COUNTIES...
AT 1030 AM CDT...A SPOTTER REPORTED BRANCHES 4 INCHES IN DIAMETER
WERE KNOCKED DOWN BY THUNDERSTORM WINDS 6 MILES SOUTHWEST OF
EVANSVILLE...ON THE DOUGLAS GRANT COUNTY LINE.
THE LINE OF SEVERE THUNDERSTORMS EXTENDED FROM EVANSVILLE TO
DONNELLY AT 1033 AM...AND WAS MOVING EAST AT 45 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE CARLOS AND
MORRIS.
LAT...LON 4644 9577 4552 9640 4542 9579 4549 9537
4585 9527 4634 9513
$$
RJNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:15 AM CDT, 7 hours earlier.
Area forecast discussion, Jun 20, 3:15 AM CDT, 7 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 315 AM CDT MON JUN 20 2005 .DISCUSSION... CONVECTION ACROSS NORTHERN MN VCNTY SURFACE WARM FRONT ALSO BEING HELPED ALONG BY WEAK MID LEVEL TROUGH. THESE STORMS HAVE BEEN SHOWING A VERY SLOW SAG SOUTH ALONG 1000-500 MB THICKNESS FIELD AND COULD WORK INTO OUR CWA AROUND DAYBREAK. A BIT OF A TROPICAL CONNECTION SHOWN IN WATER VAPOR IMAGERY OUT OF THE 4 CORNERS AREA WITH PWATS OF 1.5 INCHES OR MORE INTO MN. SURFACE FRONT WILL SAG INTO CENTRAL MN LATER TODAY WITH ANOTHER ROUND OF THUNDERSTORMS POSSIBLE. RATHER HIGH SBCAPE AROUND 2500 J/KG VINCINTY FRONT. HOWEVER BEST 0-6 KM BULK SHEAR MAINLY ALONG CANADIAN BORDER IN STRONGER MID LEVEL WIND FIELD. SURFACE WINDS ALONG FRONTAL BOUNDARY ALSO QUITE WEAK THIS AFTERNOON/EVENING. WILL CONTINUE WITH 30-40 PERCENT POPS FOR THIS AFTERNOON/EVENING. SOME DIFFERENCES BETWEEN GFS AND NAM ON TUESDAY WITH NAM SAGGING FRONT INTO S IA BY 00Z WED AND GFS HOLDING IT NEAR MN/IA BORDER...WITH NEITHER MODEL HAVING VERY GOOD RUN TO RUN CONTINUITY. THUS...NOT A LOT OF CONFIDENCE IN WHERE PRECIP MAX WILL BE. AS THIS SYSTEM MOVES THRU SOUTHERLY FLOW ONCE AGAIN QUICKLY RETURNS LATE WED/THURS AHEAD OF NEXT SYSTEM COMING THRU THE DAKOTAS TOWARD NW MN. IN THE TEMPERATURE DEPARTMENT...A SLIGHT COOLING FOR TUESDAY MAINLY NE CWA AS CANADIAN HIGH PRESSURE MOVES ACROSS THE GREAT LAKES...THEN WARMER AGAIN BY WEDNESDAY. LONGER TERM...THURSDAY THROUGH SUNDAY MODELS PRETTY CONSISTENT WITH REGARD TO LATE IN THE WEEK. OPERATIONAL GFS ALSO IN DECENT AGREEMENT AND UKMET AND ECMWF...AND LOOKS PRETTY CLOSE TO ENSEMBLE MEAN. SPAGHETTI PLOTS NOT AVAILABLE YET. LOOKS LIKE BOUNDARY DRIFTS SOUTHWARD ACROSS CWA THURSDAY INTO FRIDAY. SOME HINT THAT MID LEVEL TEMPS MIGHT BE TOO WARM FOR PRECIP ON THURSDAY BUT FRONT WILL BE IN AREA...AND LATE NIGHT MCS POSSIBLE SO WILL HANG ON TO SMALL POPS IN EASTERN COUNTIES THURSDAY...BEFORE WESTERN PORTION OF FRONT LIFTS BACK NORTHWARD THURSDAY NIGHT OR FRIDAY...WITH STORMS POSSIBLE OVER ENTIRE AREA. UPPER TROUGH GOES BY LATE FRIDAY...WITH NICE UPPER RIDGING FOR THE WEEKEND BEFORE NEXT WEST COAST TROF TAKES SHAPE. && .MPX WATCHES/WARNINGS/ADVISORIES... .MN...NONE. .WI...NONE. && PAULSON/KRAUSE
Hazardous weather outlook, Jun 20, 8:00 AM CDT, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 800 AM CDT MON JUN 20 2005 MNZ041-047>051-054>070-073>078-082>085-091>093-WIZ023-024-211100- ANOKA-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-DAKOTA-DOUGLAS- FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-KANDIYOHI-LAC QUI PARLE-LE SUEUR- MARTIN-MCLEOD-MEEKER-NICOLLET-PIERCE-POPE-RAMSEY-REDWOOD-RENVILLE- RICE-SCOTT-SHERBURNE-SIBLEY-ST CROIX-STEARNS-STEELE-STEVENS-SWIFT- WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE- 800 AM CDT MON JUN 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A FEW SEVERE STORMS MAY OCCUR TODAY OR TONIGHT. THE PRIMARY THREAT WILL BE DAMAGING WINDS...BUT HAIL AND HEAVY RAIN ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A FEW SEVERE STORMS ARE AGAIN POSSIBLE...MAINLY DURING THE AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. MNZ042>045-052-053-WIZ014>016-025>028-211100- BARRON-CHIPPEWA-CHISAGO-DUNN-EAU CLAIRE-ISANTI-KANABEC-MILLE LACS- MORRISON-PEPIN-POLK-RUSK-TODD- 800 AM CDT MON JUN 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND EAST CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A FEW SEVERE STORMS MAY OCCUR TODAY OR TONIGHT. THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING WINDS...BUT HAIL AND HEAVY RAIN COULD ALSO OCCUR. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED. RJN
In the hours before
Special weather statement, Jun 20, 10:02 AM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1002 AM CDT MON JUN 20 2005 MNZ041>042-201700- DOUGLAS-TODD- 1002 AM CDT MON JUN 20 2005 ...THE NATIONAL WEATHER SERVICE HAS ALLOWED SEVERE THUNDERSTORM WATCH 503 TO CONTINUE THROUGH 12 PM FOR THE FOLLOWING AREA... IN MINNESOTA THE NEW WATCH INCLUDES 2 COUNTIES IN CENTRAL MINNESOTA TODD... IN WEST CENTRAL MINNESOTA DOUGLAS... THIS INCLUDES THE CITIES OF...ALEXANDRIA AND LONG PRAIRIE. MNZ047>048-201700- POPE-STEVENS- 1002 AM CDT MON JUN 20 2005 ...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 503 IN EFFECT UNTIL 12 PM CDT FOR THE FOLLOWING AREA... IN MINNESOTA THIS WATCH INCLUDES 2 COUNTIES IN WEST CENTRAL MINNESOTA POPE... STEVENS... THIS INCLUDES THE CITIES OF...MORRIS AND GLENWOOD.
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 6:28 AM CDT | Severe Thunderstorm Warning | MPX | Benton | 62 min |
| Jun 20, 6:41 AM CDT | Severe Thunderstorm Warning | MPX | Kanabec, Mille Lacs | 65 min |
| Jun 20, 10:39 AM CDT | Severe Thunderstorm Warning | MPX | Todd | 66 min |
| Jun 20, 11:11 AM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Pope, Stearns, Swift | 64 min |
| Jun 20, 11:28 AM CDT | Severe Thunderstorm Warning | MPX | Morrison | 62 min |
| Jun 20, 11:33 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa | 57 min |
| Jun 20, 11:57 AM CDT | Severe Thunderstorm Warning | MPX | Benton, Mille Lacs, Sherburne | 63 min |
| Jun 20, 12:11 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Meeker, Stearns | 71 min |
| Jun 20, 12:27 PM CDT | Severe Thunderstorm Warning | MPX | Hennepin, Wright | 63 min |
| Jun 20, 12:49 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Chisago, Isanti, Kanabec | 56 min |
| Jun 20, 12:56 PM CDT | Severe Thunderstorm Warning | MPX | McLeod, Renville, Sibley | 64 min |
| Jun 20, 1:11 PM CDT | Severe Thunderstorm Warning | MPX | Redwood, Yellow Medicine | 64 min |
| Jun 20, 1:29 PM CDT | Flash Flood Warning | MPX | Anoka, Carver, Dakota, Hennepin, Ramsey, Scott and 1 more | 3 hr |
| Jun 20, 1:29 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Carver, Chisago, Dakota, Hennepin, Ramsey and 3 more | 61 min |
| Jun 20, 1:55 PM CDT | Severe Thunderstorm Warning | MPX | Nicollet, Renville, Sibley | 65 min |
| Jun 20, 2:09 PM CDT | Severe Thunderstorm Warning | MPX | Brown, Redwood | 51 min |
| Jun 20, 2:29 PM CDT | Severe Thunderstorm Warning | MPX | Goodhue, Le Sueur, Rice | 61 min |
| Jun 20, 3:01 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Waseca, Watonwan | 59 min |
| Jun 20, 3:11 PM CDT | Flash Flood Warning | MPX | Blue Earth, Goodhue, Le Sueur, Nicollet, Rice | 3 hr |
| Jun 20, 3:56 PM CDT | Severe Thunderstorm Warning | MPX | Faribault, Freeborn, Martin | 64 min |
| Jun 20, 4:51 PM CDT | Severe Thunderstorm Warning | MPX | McLeod | 39 min |
| Jun 20, 4:58 PM CDT | Severe Thunderstorm Warning | MPX | Martin | 21 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.